Alert archive / California / Tornado Warnings in 2017
Tornado Warning 2, NWS Hanford, CA
NWS Hanford, CA issued this tornado warning at Mar 21, 2017, 1:39 PM PDT for Mariposa County, Merced County, Tuolumne County, California. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2017, 1:39 PM PDT (20:39 UTC)
- Expired
- Mar 21, 2017, 2:15 PM PDT
- In force
- 36 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
Counties Mariposa County, CA, Merced County, CA, Tuolumne County, CA
The radar
The San Francisco radar (KMUX), 142 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 8.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
796
WFUS56 KHNX 212039
TORHNX
CAC043-047-109-212115-
/O.NEW.KHNX.TO.W.0002.170321T2039Z-170321T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Joaquin Valley CA
139 PM PDT TUE MAR 21 2017
The National Weather Service in Hanford CA has issued a
* Tornado Warning for...
Western Mariposa County in central California...
Southwestern Tuolumne County in northern California...
North central Merced County in central California...
* Until 215 PM PDT
* At 138 PM PDT, Doppler radar indicated a severe thunderstorm
capable of producing a tornado. This dangerous storm was located 10
miles north of Winton, or 12 miles north of Atwater, and moving
northeast at 35 mph.
* This tornadic thunderstorm will remain over mainly rural areas of
western Mariposa...southwestern Tuolumne and north central Merced
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. avoid windows. If you are in a mobile
home or outdoors, move to the closest substantial shelter and
protect yourself from flying debris. Please report severe weather to
law enforcement.
&&
LAT...LON 3762 12024 3739 12053 3750 12069 3753 12067
3763 12039 3765 12037 3767 12040 3769 12039
3765 12033 3767 12031 3773 12034 3773 12033
TIME...MOT...LOC 2038Z 219DEG 32KT 3752 12055
$$
Andersen2 follow-up statements
239
WWUS56 KHNX 212100
SVSHNX
Severe Weather Statement
National Weather Service San Joaquin Valley CA
200 PM PDT TUE MAR 21 2017
CAC043-047-109-212115-
/O.CON.KHNX.TO.W.0002.000000T0000Z-170321T2115Z/
Mariposa CA-Tuolumne CA-Merced CA-
200 PM PDT TUE MAR 21 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM PDT FOR WESTERN
MARIPOSA...SOUTHWESTERN TUOLUMNE AND NORTH CENTRAL MERCED COUNTIES...
At 159 PM PDT, Doppler radar continued to indicate a severe
thunderstorm capable of producing a tornado. This dangerous storm
was located near La Grange, or 21 miles south of Sonora, moving
northeast at 35 mph.
This tornadic thunderstorm will remain over mainly rural areas of
western Mariposa...southwestern Tuolumne and north central Merced
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are in a mobile
home or outdoors, move to the closest substantial shelter and protect
yourself from flying debris.
If a tornado or other severe weather is spotted report it to the
National Weather Service or your nearest law enforcement agency who
will relay your report. This act may save the lives of others in the
path of dangerous weather.
&&
LAT...LON 3762 12024 3739 12053 3752 12054 3757 12055
3763 12039 3765 12037 3767 12040 3769 12039
3765 12033 3767 12031 3773 12034 3773 12033
TIME...MOT...LOC 2059Z 219DEG 32KT 3767 12040
$$
Andersen186
WWUS56 KHNX 212116
SVSHNX
Severe Weather Statement
National Weather Service San Joaquin Valley CA
216 PM PDT TUE MAR 21 2017
CAC043-047-109-212122-
/O.EXP.KHNX.TO.W.0002.000000T0000Z-170321T2115Z/
Mariposa CA-Tuolumne CA-Merced CA-
216 PM PDT TUE MAR 21 2017
...THE TORNADO WARNING FOR WESTERN MARIPOSA...SOUTHWESTERN TUOLUMNE
AND NORTH CENTRAL MERCED COUNTIES WILL EXPIRE AT 215 PM PDT...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore the warning will be allowed to expire.
However storm remains at severe levels and large hail, gusty winds
and heavy rain are still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning will likely be issued
shortly for NW Mariposa county near the Lake McClure area.
LAT...LON 3762 12024 3739 12053 3752 12054 3757 12055
3763 12039 3765 12037 3767 12040 3769 12039
3765 12033 3767 12031 3773 12034 3773 12033
TIME...MOT...LOC 2112Z 219DEG 32KT 3775 12032
$$
mvWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Mar 21, 4:28 AM PDT, 9 hours 11 minutes earlier.
Area forecast discussion, Mar 21, 4:28 AM PDT, 9 hours 11 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 428 AM PDT Tue Mar 21 2017 .SYNOPSIS... A strong cold front will bring precipitation today as it moves through the region. Cooler than normal temperatures and unsettled conditions will then prevail through the middle of the week in a cooler and unstable airmass. Another storm will move through the area on Friday and Saturday bringing additional precipitation. && .DISCUSSION... Radar imagery shows scattered light precipitation at this time, mainly north of Kern County, with more approaching from the coast. Moderate rainfall late last night resulted in about one third of an inch around Los Banos and one quarter of an inch in Merced. Large upper trough off the coast will continue to provide a moist southwest flow. Blended TPW shows a 1.5" core off the coast with 1.0" pushing inland. This was supported by the 00Z KOAK & KVBG soundings of 1" & 0.91" respectively. Precipitation is expected to increase through the morning, especially over the Sierra Nevada. Due to the warm southwest flow aloft, snow levels are and will remain above 8000 feet today. Rainfall amounts in the Sierra may reach 1 to 2 inches in some areas by this evening, with 12 to 18 inches of snow possible over the high Sierra. Increased instability will bring the potential for thunderstorms this afternoon. The NAM12 shows MU CAPES up to 1400 J/KG with LI's nearing -6 DEG C. The best chances for T-storms will be north of Kern County, with frequent lightning, small hail and locally heavy rainfall all possible. Rainfall amounts in the SJ Valley are generally expected to be from a tenth to one quarter of an inch, but locally could exceed one half an inch in heavier showers or T-storms. A few light, mainly upslope showers will continue Tuesday night then increasing scattered showers on Wednesday as the upper trough begins to shift inland. An unstable air mass will again provide a slight chance for afternoon T-storms. Snow levels will lower to around 6000-7000 feet on Wednesday, then as low as 5000' Wednesday night into Thursday morning. QPf is lighter as the colder air moves in, with 3 to 6 inches of snow forecast above 6000 feet. Short wave ridging builds in on Thursday though a few light upslope showers will remain possible. The next east Pacific trough is still expected to bring more precipitation Friday through Saturday. But confidence is only medium as latest runs seemed to have backed off a bit on precip for central CA as it digs farther south. Short wave ridging looks to provide another brief break Saturday night into Sunday before another trough moves in Sunday night and Monday. But this one appears to favor northern California and Nevada. && .AVIATION... In the San Joaquin Valley...Showers. Isolated thunderstorms with local MVFR conditions through 03Z Wednesday. In the Sierra Nevada and foothills...areas of MVFR and local IFR in showers and isolated thunderstorms. In the Kern county mountains and desert...VFR conditions with scatttered showers. Isolated thunderstorms through 03Z Wednesday. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... NONE. && public...DCH avn/fw...Bean synopsis...DCH weather.gov/hanford
In the hours before
Local storm report, Mar 21, 8:48 AM PDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
848 AM PDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 AM HEAVY RAIN 5 W FISH CAMP 37.47N 119.74W
03/21/2017 M0.60 INCH MARIPOSA CA TRAINED SPOTTER
SPOTTER REPORT OF 24 HOUR RAINFALL TOTAL OF
0.60 INCHES NEAR PONDEROSA BASIN IN MARIPOSA
COUNTY.
&&
JALocal storm report, Mar 21, 8:50 AM PDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
850 AM PDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HEAVY RAIN 3 ESE CLOVIS 36.81N 119.65W
03/21/2017 M0.05 INCH FRESNO CA TRAINED SPOTTER
SPOTTER REPORT OF 24 HOUR RAINFALL TOTAL OF
0.04 INCHES NEAR CLOVIS IN FRESNO COUNTY.
&&
JASpecial weather statement, Mar 21, 12:56 PM PDT, 43 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 1256 PM PDT TUE MAR 21 2017 CAZ089-090-212045- East-Central San Joaquin Valley CA-West- Central San Joaquin Valley CA- 1256 PM PDT TUE MAR 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MERCED COUNTY UNTIL 145 PM PDT... At 1255 PM PDT, Doppler radar was tracking a strong thunderstorm near Livingston, or 8 miles southwest of Atwater, moving east northeast at 30 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Merced, Atwater, Livingston, Delhi, Hilmar-Irwin, Winton, Ballico and San Luis National Wildlife Refuge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3745 12086 3757 12055 3731 12032 3716 12086 TIME...MOT...LOC 1955Z 242DEG 25KT 3729 12073 Andersen
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 12:56 PM PDT | Special Weather Statement | HNX | Merced | 49 min |
| Mar 21, 1:18 PM PDT | Tornado Warning | HNX | Merced | 27 min |
| Mar 21, 2:16 PM PDT | Severe Thunderstorm Warning | HNX | Mariposa, Merced, Tuolumne | 29 min |
| Mar 21, 2:29 PM PDT | Areal Flood Advisory | HNX | Mariposa, Merced, Tuolumne | 3 hr |
| Mar 21, 2:44 PM PDT | Severe Thunderstorm Warning | HNX | Mariposa, Merced, Tuolumne | 31 min |
| Mar 21, 2:58 PM PDT | Special Weather Statement | HNX | Merced | 47 min |
| Mar 21, 3:14 PM PDT | Severe Thunderstorm Warning | HNX | Mariposa, Tuolumne | 31 min |
| Mar 21, 3:50 PM PDT | Special Weather Statement | HNX | Mariposa | 40 min |
| Mar 21, 4:33 PM PDT | Special Weather Statement | HNX | Mariposa | 42 min |
Nearby
Tornado Warnings in California, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.